VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sperti-banner
I have a question that no one so far has been able to answer. I have asked my doctor, store nutritionist and a naturopathic doctor that I have used, no answer or solution, so I come here to the Vitamin D experts! OK, I have an autoimmune disease, doctors have not decided which one, still working on it. Anyway, I used to take D3 before I got sick, up to 5, 000 units daily of D3 without any issues. After I got sick I started having problems when I took them, would get additional inflammation in my hands and knees, so I stopped. Recently my blood test came back with levels under 10, so I tried taking D3 again to bring them up, but every time I do I get severe fatigue the next day when I get up from sleeping. I can barely get out of bed! After a while I am OK again, but it is causing some problem. My question is what is happening and how can I correct it. Hope someone can help me. Thank you.

Asked by  liz on April 6, 2017

Answers
  •  liz on

    See title

    Answered by  liz on
  •  IAW on

    You said “Anyway, I used to take D3 before I got sick, up to 5, 000 units daily of D3 without any issues.” “After I got sick I started having problems when I took them.” Some more information would help. It sounds like you had “no health issues what so ever” (?) while you were taking the 5000iu? How long had you been taking the 5000iu for, years, months or weeks? Then all of a sudden one day you got sick with what you think is this undiagnosed autoimmune illness or did you mean you got a really bad illness then started with this autoimmune condition? Meaning did “anything” precede this condition like an illness, surgeries, car accident, sever stress or anything? Also did you originally start the 5000iu because you were diagnosed with low levels or you just read it was good for you and started taking it?
    What were/are your symptoms of this autoimmune illness?
    Do you take a multivitamin, any supplemental calcium or magnesium or Vitamin K and if so how much and the type? http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/

    Answered by  IAW on
  •  liz on

    Yes, I had been taking doses of D3 for a few years without problems. I took it because of all the press about people being deficient and since I worked inside a lot and did not get much sun I thought it was a good idea. I had not ever had my levels tested though, but I was sure they were not optimum. This went on until I suddenly got sick. One morning I woke up and my hands were very swollen, I was not sure why though, so I ignored it and hoped it woul not happen again, but the next morning it happened again, so I decided to see a doctor. He sent me for blood work and my ANA was positive so he sent me to a rheumy for more tests. when it was over I was diagnosed with Sjogrens. During the tests my Vit D level was 27 despite taking supplements, so I went back to taking them, but when I did my hands swelled up even more, after trying it a few days with this issue happening I stopped since it was apparent it was not agreeing with me for some reason. I did not try taking them again for 3 years until my blood test came back with D level of 9, so I tried again. I started low, 400 iu and it was OK, but once I got to 1600 IU it began getting extreme fatigue,so I back off to 1200 and I was OK, so kept at that dose to bring up my levels, but it will not go above 25 now and if I increase the dose, the fatigue sets in.
    why? I cannot do sunlight since I am now sensitive to sunlight due to sjogrens.

    Answered by  liz on
  •  IAW on

    All research and studies are pointing to a lack of Vitamin D causing autoimmune illnesses. So even though you had been taking the 5000 iu, the condition may have been already in progress and you may have needed more Vitamin D to combat it.
    What most people do not realize is how important magnesium is to the human body and that today’s diets are really lacking in this essential mineral. Vitamin D uses a lot of magnesium to process things. If you do not have enough in your diet then taking the Vitamin D will cause you symptoms. The one question you did not answer from last time was this. Do you take a multivitamin, any supplemental calcium or magnesium or Vitamin K and if so how much and the type? Also have you read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/? It is very important!
    So the first thing you should do is read the above link. Then get yourself a multi vitamin if you do not already take one. Cheap multi’s usually use cheap magnesium called oxide. So get yourself some supplemental magnesium (citrate but there are others). I usually try and spread mine out with meals. You should probably take a minimum of 500mcg but may need more. Some people take it before bed because they sleep better. Do that for a few days or a week and then try and raise the amount of Vitamin D you are taking back to the 1600iu and see what happens. Please do NOT rely on any blood test to decide if you are deficient in any mineral. They only measure the small amount that is contained in the bloodstream and not total body stores. You may also need supplemental calcium because your D level was/is so low.
    Now if the magnesium does not work, come back and tell me. If it does work then I would work my way back to the 5000iu but then increase that to a higher amount to see if it will help with the autoimmune issue. You gave me your levels above but did not tell me how it was being measure. If you live in the USA and your level of 9 was measured as ng/ml then you were “extremely” low. If you live elsewhere were they measure as nmol/l then you were “extremely, extremely” low. I can only assume that your autoimmune symptoms got even worse when you took no Vitamin D.
    In many people very low Vitamin D levels also cause low B12 so keep that in mind.
    Please come back and let me know what happens or if you have more questions.

    Answered by  IAW on
    •  liz on

      Yes, I take those supplements you mentioned and also others since I try to take care of this as naturally as possible but I still have the problem of tolerating this. I have spoken to a number of others on Facebook that have the same problem despite supplementing correctly, do we come down to the same question, why are we having this problem. If you do not know just say it, nothing wrong with that, my other doctors have admitted it, though they do not know a lot about vitamin D or supplements in genneral, that is why I came here, my last resort.

      Answered by  liz on
  •  IAW on

    I had someone recently who said when he took Vitamin D, it then gave them eye issues. (This is not one of the symptoms I have on my list for magnesium deficiency.) At first we thought it might be the type or brand of Vitamin D he was taking. When he last wrote back he said his eye issues stopped when he started taking large amounts of B6 and at the same time magnesium. So was it one or the other or both together I do not know. The B6 he found by googling his eye symptoms. I remember another person who said they could not get the Vitamin D to work unless they used “preformed” Vitamin A instead of beta carotene. (We usually advise people to be careful how much preformed they take in.) One person needed the Vitamin K with the D before it helped with their depression but K is listed on the link above. We do not list it as an antidepressant, we know that it helps move calcium to bone instead of soft tissue. If I remember correctly one person said only a certain “type” of magnesium worked for them.
    So fatigue, unfortunately, can be listed under many things. The first one I think of is magnesium deficiency. You did not say how much you take and what type. Vitamin D can cause any mineral to go low, and fatigue is listed under Hypokalemia (low potassium). Many people do not know that acceptable B12 levels in the USA are not considered acceptable in other countries. Other countries find that levels “starting” at 450-500 are acceptable.So I encourage people to get the “actual” results. Fatigue is not usually listed under low calcium but muscle spasms and “pins and needles” sensation is.
    People can have a “hypersensitivity” to Vitamin D which causes hypercalcemia which causes fatigue but you did not have the symptoms before when you previously took the Vitamin D and most people get more than just that one symptom. The symptoms of hypercalcemia include: feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
    So you are right, I don’t know what is causing it if nothing I have said in the above entire post “fits”.
    Maybe you could try changing the “timing” of when you take it (for example before bed) or maybe taking small amounts thru out the day. You could also be having what is called a herxheimer reaction.

    Answered by  IAW on

Recent Discussion

Popular Questions